Capsaicin cream for treatment of cannabinoid hyperemesis syndrome

    NextPrevious

    Capsaicin cream for treatment of cannabinoid hyperemesis syndrome

    Case: 24yo male p/w abdominal pain, nausea and vomiting. This is his 4th ED visit in the past two months. He has had multiple workups including labs, abdominal ultrasound and CT, all of which were normal. He even followed up with a gastroenterologist recently who prescribed pepcid, but he continues to have recurrent symptoms. He does not understand how everything has been normal and is upset that the medication is not working. The only thing that seems to provide any relief is taking a hot shower or bath. You then ask the patient about marijuana use to which he says “Oh yea, I’ve been smoking almost every day since high school.” While waiting for the usual labs to return you consider cannabinoid hyperemesis syndrome.

    Cannabinoid hyperemesis syndrome or CHS is typically seen which chronic marijuana use, but can be also be seen with acute use. It is characterized by cyclic episodes of abdominal pain, nausea or vomiting that is relieved by hot showers. Treatment is largely symptomatic care with IVF hydration and anti-emetics. Avoidance of the offending agent is also recommended.

    Labs unsurprisingly return normal and the patient remains symptomatic. Unfortunately you cannot offer him a hot shower or bath but there is a pharmacologic trick to get the same desired effect.

    Limited observational evidence suggests that topical capsaicin cream (0.025-.1% concentration) may improve symptoms in patients not responsive to ondansetron or benzos. A thin layer of the medication is applied over the chest/abdomen (be sure to wear gloves when handling the cream and immediately wash your hands after!) It is thought that capsaicin impairs substance P signaling in a way much like a hot shower would.

    You apply 0.075% cream to your patient’s abdomen, return 20 minutes later and find your patient is smiling now and feels much better.

    So the next time (after ruling out other dangerous causes of abdominal pain, nausea or vomiting) you have a patient who gets pleasure from frequent cannabis use and presents with these symptoms consider adding topical capsaicin to your treatment plan.

     

    References

    https://www.ncbi.nlm.nih.gov/pubmed/28494183

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious